Oregon, 2010

Heavy Snow in Oregon, December 18 to 20, 2010

December 18 to 20, 2010 · NWS MFR · 1 event in 1 county or zone

A series of systems moved into southwest Oregon during this time period. especially in the Kalmiopsis Wilderness area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A series of systems moved into southwest Oregon during this time period. Most of the precipitation fell as rain...but higher terrain in the area got heavy snow...especially in the Kalmiopsis Wilderness area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 18, 9:09 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 18, 9:09 AM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
909 AM PST SAT DEC 18 2010

.DISCUSSION...
NO UPDATE WILL BE ISSUED TODAY AS EXISTING HEADLINES ARE PRETTY
MUCH IN LINE WITH CURRENT AND EXPECTED CONDITIONS. WE WILL NEED TO
ANALYZE THE SITUATION IN LAKE COUNTY A BIT FURTHER...AS WINDS HAVE
DIMINISHED BELOW WARNING CRITERIA...SNOWFALL HAS STOPPED...AND
SNOW LEVELS APPEAR TO BE RISING.

WE ARE IN THE PROCESS OF COLLECTING SPOTTER REPORTS...REPORTS
FROM THE RESPECTIVE DEPARTMENTS OF TRANSPORTATION...QUERYING OUR
EXTENSIVE COOPERATIVE OBSERVER NETWORK...COCORAHS...AND THE
EXTENSIVE REAL TIME OBSERVATION NETWORK ON MESOWEST FOR STORM
REPORTS. THESE WILL BE COMPILED AS LOCAL STORM REPORTS UNDER THE
RECENT STORM REPORTS TITLE FROM THE LOCAL WARNINGS AND STORM
REPORTS LINK ON OUR WEB SITE.

THUS FAR REPORTS HAVE BEEN OF 5 TO 8 INCHES OF NEW SNOW IN THE
CASCADES AND SISKIYOUS...AS WELL AS 2 TO 6 INCHES ACROSS THE EAST
SIDE NEAR AND ABOVE 4500 FEET. WIND GUSTS OF 40 TO 60 MPH WERE
ALSO REPORTED IN LAKE COUNTY FROM EARLY THIS MORNING.

THE PREVIOUS DISCUSSION DOES A GREAT JOB EXPLAINING THE REST OF
THE DETAILS. LUTZ

&&

.AVIATION...
VALLEY AIRFIELDS ARE MOSTLY VFR WITH SOME MVFR THIS MORNING PER
OUR OBSERVATION COLLECTIVE. EXPECT THAT CONDITIONS ARE MORE LIKELY
MVFR TO IFR IN WESTERN SISKIYOU...INTERIOR CURRY...AND JOSEPHINE
COUNTIES TO THE UMPQUA DIVIDE UNDER MORE EXTENSIVE SHOWER ACTIVITY.
SOME THUNDERSTORMS HAVE BEEN OCCURRING IN THE COASTAL COUNTIES
THIS MORNING. MOUNTAIN OBSCURATIONS ARE PARTIAL OVER THE CENTER OF
THE AREA...BUT NEAR TOTAL ELSEWHERE. FOR TODAY EXPECT SHOWERS AND
THUNDERSTORMS ACROSS THE WEST SIDE AND SHOWERS ON THE EAST SIDE.
THIS EVENING ANOTHER BAND OF PRECIPITATION WILL ENHANCE ACTIVITY
ALONG THE COAST AND THEN SPREAD ACROSS THE WEST SIDE...WHILE A
WARM FRONTAL BAND LIFTS NORTHWARD FROM NORTHEAST CALIFORNIA INTO
SOUTHEAST LAKE AND KLAMATH COUNTIES. EXPECT MVFR TO LOCAL IFR IN
SHOWERS TODAY AND TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 524 AM PST SAT DEC 18 2010/

DISCUSSION...AN OCCLUDED FRONT...THE FIRST IN A LONG SERIES OF
DISTURBANCES TO IMPACT OUR REGION OVER THE NEXT WEEK...CROSSED THE
CASCADES OVERNIGHT AND IS EXPECTED TO EXIT THE LAKE COUNTY AND MODOC
COUNTY AREA IN THE NEXT FEW HOURS. THUS...WINDS HAVE DECREASED
ALONG THE COAST AND IN THE WESTERN VALLEYS BUT ARE JUST NOW
BECOMING STRONG IN LAKE AND MODOC COUNTIES. THERE WILL BE WIDESPREAD
SHOWERS IN THE WAKE OF THE FRONT WITH THE POTENTIAL FOR
THUNDERSTORMS...ESPECIALLY OVER THE COASTAL WATERS AND ALONG THE
COAST IN THE AFTERNOON. SOME OF THESE STORMS COULD BE STRONG AS
THE NAM MODEL DEPICTS AN IMPRESSIVE AMOUNT OF SHEAR IN THE 0-3KM
LAYER.

FOR THE SAKE OF SIMPLICITY AND CLARITY...GIVEN THAT THERE WILL BE
PERIODS OF SNOW SHOWERS BEHIND THE FRONT AT ELEVATIONS ABOVE 3500
TO 4000 FEET TODAY FOLLOWED BY ANOTHER STRONG FRONT TONIGHT INTO
SUNDAY...I HAVE CONTINUED THE WINTER STORM HEADLINES TODAY AND
EXTENDED THEM THROUGH SUNDAY.

THIS IS RATHER THAN WHAT COULD HAVE BEEN A MIXTURE OF TEMPORARILY
ENDING WINTER WEATHER HEADLINES IN SOME OF OUR ZONES AND
DOWNGRADING FROM WINTER STORM WARNING TO WINTER WEATHER ADVISORY
IN OTHERS FOR TODAY...THEN UPGRADING THE WINTER WEATHER HEADLINES
AGAIN FOR THE FRONT THAT WILL ARRIVE LATE THIS EVENING. SNOW LEVELS
NEAR 4000 FEET EARLY THIS EVENING WILL FALL TO AROUND 3000 FEET BY
SUNDAY MORNING. WINDS TONIGHT AND SUNDAY ARE NOT EXPECTED TO BE
QUITE AS STRONG AS THEY WERE WITH THE FRONT EARLY THIS MORNING BUT
IT WILL STILL BECOME BREEZY TO WINDY AGAIN AND SNOWFALL TOTALS
WITH THIS NEXT FRONT WILL BE SIMILAR OR GREATER THAN WHAT OCCURRED
OVERNIGHT.

A VERY SHORT BREAK IS FORECAST FOR SUNDAY EVENING WITH A PERIOD OF
ADDITIONAL SHOWERS AND SNOW SHOWERS FOLLOWED BY A SURFACE TROUGH.
THIS TROUGH IS EXPECTED TO MOVE EAST ACROSS OUR REGION LATE SUNDAY
NIGHT THROUGH MONDAY.

THIS PATTERN WILL CONTINUE THROUGH THE WEEK BUT MODEL DIFFERENCES
ALREADY BECOME SIGNIFICANT BY TUESDAY. SHOWERS ARE LIKELY TUESDAY THEN
THE ECMWF CONTINUES A WET AND PROGRESSIVE PATTERN THROUGH THE
MIDDLE OF THE WEEK WHILE THE GFS DEPICTS A MUCH WEAKER SYSTEM
WEDNESDAY THEN A BREAK BETWEEN SYSTEMS ON THURSDAY INTO FRIDAY
THAT WOULD BE HELPFUL FOR TRAVELERS. BOTH MODELS RESUME THE WET
PATTERN NEXT WEEKEND. THUS...THERE IS A HIGHER THAN NORMAL
PROBABILITY FOR SNOW ON CHRISTMAS DAY WITH SNOW LEVELS THAT MAY BE
SIMILAR TO WHAT THEY WERE LAST NIGHT...AROUND 3500 FEET.

AVIATION...AREAS OF MOUNTAIN OBSCURATIONS WITH SHOWERS AND SNOW SHOWERS
THROUGH THIS EVENING. ALSO...ISOLATED THUNDERSTORMS NEAR THE COAST
DURING THE NEXT 24 HOURS. THE NEXT FRONT WILL BRING WIDESPREAD
MVFR AND LOCAL IFR CONDITIONS LATE THIS EVENING INTO SUNDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY FOR ORZ029-030.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR ORZ031.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY FOR ORZ027-028.

CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY FOR CAZ084-085.
     WINTER STORM WARNING UNTIL 10 PM PST SUNDAY ABOVE 3500 FEET FOR
     CAZ080-082.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY ABOVE 3500 FEET
     FOR CAZ081.
     WINTER STORM WARNING UNTIL 10 PM PST SUNDAY FOR CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 AM PST TUESDAY FOR
     PZZ350-356.
     HAZARDOUS SEAS WATCH FROM SUNDAY EVENING THROUGH MONDAY
     AFTERNOON FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST SUNDAY
     FOR PZZ350-356.
     GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
     PZZ370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST SUNDAY FOR
     PZZ370-376.
     HAZARDOUS SEAS WATCH FROM SUNDAY MORNING THROUGH MONDAY
     AFTERNOON FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST SUNDAY
     FOR PZZ370-376.

BTL/SVEN/DW/MTS
Hazardous weather outlook, Dec 18, 5:12 AM PST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
512 AM PST SAT DEC 18 2010

ORZ031-190000-
CENTRAL AND EASTERN LAKE COUNTY-
512 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 4 PM PST TODAY. SEE THE
WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-190000-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
512 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT. SEE THE
WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 10 PM PST SUNDAY.
THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE FOR MUCH OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-190000-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
512 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING ABOVE 3500 FEET IS IN EFFECT THROUGH
TONIGHT. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING ABOVE 35000 FEET WILL BE IN EFFECT UNTIL
10 PM PST SUNDAY. THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE
FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ027>030-190000-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
512 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. SEE THE
WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL 4 PM PST
SUNDAY. THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE FOR MUCH OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-190000-
CENTRAL SISKIYOU COUNTY-
512 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY ABOVE 3500 FEET IS IN EFFECT THROUGH
TONIGHT. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY ABOVE 3500 FEET WILL BE IN EFFECT
UNTIL 4 PM PST SUNDAY. THE ACTIVE WEATHER PATTERN WILL THEN
CONTINUE FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 18, 9:07 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
907 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HEAVY RAIN       4 SSW APPLEGATE         42.21N 123.19W
12/18/2010  M0.90 INCH       JACKSON            OR   TRAINED SPOTTER

            24 HOURS ENDING AT 8 AM PST

&&

SPILDE
Local storm report, Dec 18, 9:29 AM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
929 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     SNOW             SSE MOUNT SHASTA        41.32N 122.31W
12/18/2010  M2.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SLUSHY 2 INCHES OF SNOW FELL FROM 430 TO 830 PM PST
            FRIDAY. SNOW THAT FELL AFTER 830 PM WAS WET, MELTING AND
            MIXED WITH RAIN.

&&

SPILDE
Local storm report, Dec 18, 9:57 AM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
957 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SNOW             10 SSE SPRAGUE RIVER    42.32N 121.44W
12/18/2010  M2.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            SLUSHY 2 INCHES OF SNOW FELL OVERNIGHT. WATER EQUIVALENT
            0.30 INCHES. CURRENT TEMEPRATURE 33 DEGREES. JUST BEGAN
            SNOW AGAIN LIGHTLY.

&&

SPILDE
Local storm report, Dec 18, 10:19 AM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEDFORD OR
1019 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     SNOW             ESE MOUNT SHASTA        41.32N 122.31W
12/18/2010  M1.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SLUSHY 1 INCH OF ACCUMULATION SINCE SNOW BEGAN AROUND
            SUNSET. CURRENTLY 31 DEGREES. ELEVATION 3700 FEET.

0148 AM     NON-TSTM WND GST WEED                    41.42N 122.38W
12/18/2010  M50.00 MPH       SISKIYOU           CA   MESONET

            PEAK WIND RECORDED AT 0148 PST.

0335 AM     SNOW             15 WNW CRESCENT         43.55N 121.97W
12/18/2010  M5.0 INCH        KLAMATH            OR   DEPT OF HIGHWAYS

            ODOT MEASURED 5 INCHES IN LESS THAN 12 HOURS AT
            WILLAMETTE PASS.

0400 AM     SNOW             5 S BLY                 42.33N 121.04W
12/18/2010  M5.0 INCH        KLAMATH            OR   DEPT OF HIGHWAYS

            12 HOUR SNOWFALL AMOUNT REPORTED BY ODOT AT BLY SUMMIT.
            SAME AMOUNT ALSO AT QUARTZ HILL SUMMIT.

0400 AM     SNOW             20 WNW KLAMATH FALLS    42.33N 122.13W
12/18/2010  M5.0 INCH        KLAMATH            OR   DEPT OF HIGHWAYS

            12 HOUR SNOWFALL AMOUNT FROM ODOT.

0400 AM     HEAVY SNOW       SISKIYOU SUMMIT         42.06N 122.57W
12/18/2010  M8.0 INCH        JACKSON            OR   DEPT OF HIGHWAYS

            ODOT REPORTED 12 HOUR SNOW AMOUNT OF 8 INCHES ON BOTH THE
            NORTH AND SOUTH SIDE OF SISKIYOU SUMMIT.

0400 AM     SNOW             15 E MOUNT SHASTA       41.32N 122.03W
12/18/2010  M8.0 INCH        SISKIYOU           CA   PUBLIC

            MOUNT SHASTA SKI PARK REPORTED 6 INCHES OF NEW SNOW
            OVERNIGHT WITH A 12 HOUR SNOW TOTAL OF 8 INCHES.

0500 AM     SNOW             9 SSW ASHLAND           42.07N 122.77W
12/18/2010  M5.0 INCH        JACKSON            OR   PUBLIC

            12 HOUR SNOWFALL AMOUNT AT MOUNT ASHLAND SKI LODGE AT
            NEAR 6350 FEET.

0503 AM     NON-TSTM WND GST 7 E LAKEVIEW            42.19N 120.21W
12/18/2010  M56.00 MPH       LAKE               OR   MESONET

            PEAK WIND GUST AT 503AM PST. ELEVATION 6147 FEET.

0605 AM     NON-TSTM WND GST 2 NE VALLEY FALLS       42.36N 120.25W
12/18/2010  M59.00 MPH       LAKE               OR   PUBLIC

            WIND GUST OCCURRED AT 450AM PST. WIND CURRENTLY SOUTH 26
            MPH.

0605 AM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
12/18/2010  M1.44 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL. MOST OF THE RAIN FELL SINCE 6 PM PST LAST
            NIGHT.

0700 AM     HEAVY RAIN       4 NNW GRANTS PASS       42.50N 123.34W
12/18/2010  M1.10 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            12 HOUR TOTAL.

0700 AM     SNOW             10 SW MOUNT SHASTA      41.22N 122.45W
12/18/2010  M7.0 INCH        SISKIYOU           CA   PARK/FOREST SRVC

            12 HOUR SNOWFALL AMOUNT AT 5870 FEET. SOURCE MOUNT SHASTA
            AVALANCHE CENTER.

0800 AM     SNOW             7 W LAKEVIEW            42.19N 120.48W
12/18/2010  M4.0 INCH        LAKE               OR   PUBLIC

            MEASURED 4 INCHES OF SNOW SINCE 10PM PST FRIDAY NIGHT.
            WIND GUSTED TO 43 MPH AT 508AM PST. SNOW DID NOT BLOW
            AROUND VERY MUCH AS IT WAS QUITE WET. TEMPERATURE 37F AT
            453AM PST AND IS CURRENTLY 33F. SNOW HAS ENDED.

0800 AM     HEAVY SNOW       CHEMULT                 43.22N 121.78W
12/18/2010  M7.1 INCH        KLAMATH            OR   CO-OP OBSERVER

            SNOW LIKLEY FELL IN A PERIOD OF ABOUT 13 HOURS.

0800 AM     SNOW             CRATER LAKE             42.90N 122.13W
12/18/2010  M6.2 INCH        KLAMATH            OR   CO-OP OBSERVER

            NEW SNOW REPORTED AT PARK HEADQUARTERS.

0830 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/18/2010  M1.39 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0906 AM     HEAVY RAIN       4 SSW APPLEGATE         42.21N 123.19W
12/18/2010  M0.90 INCH       JACKSON            OR   TRAINED SPOTTER

            24 HOURS ENDING AT 8 AM PST

0926 AM     SNOW             SSE MOUNT SHASTA        41.32N 122.31W
12/18/2010  M2.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SLUSHY 2 INCHES OF SNOW FELL FROM 430 TO 830 PM PST
            FRIDAY. SNOW THAT FELL AFTER 830 PM WAS WET, MELTING AND
            MIXED WITH RAIN.

0954 AM     SNOW             10 SSE SPRAGUE RIVER    42.32N 121.44W
12/18/2010  M2.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            SLUSHY 2 INCHES OF SNOW FELL OVERNIGHT. WATER EQUIVALENT
            0.30 INCHES. CURRENT TEMEPRATURE 33 DEGREES. JUST BEGAN
            SNOW AGAIN LIGHTLY.

&&

LUTZ
Local storm report, Dec 18, 11:24 AM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1124 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HEAVY RAIN       4 SE HARBOR             42.00N 124.20W
12/18/2010  M1.20 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 9 AM PST. SMALL HAIL FALLING
            CURRENTLY...LESS THAN PEA SIZE.

&&

SPILDE
Local storm report, Dec 18, 12:04 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       N TENNANT               41.58N 121.91W
12/18/2010  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            6 INCHES OF HEAVY WET SNOW FELL FROM 6 PM PST FRIDAY
            UNTIL MIDNIGHT. LIGHT SNOW CONTINUED OVERNIGHT BUT WAS
            WET AND ACCUMULATION COMPACTED TO 4 INCHES BY SATURDAY
            MORNING.

&&

SPILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Curry County & Josephine County

When
December 18, 2:00 PM PST to December 20, 11:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
SNOTEL
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

The King Mountain SNOTEL, which is in zone ORZ023 but very close to ORZ024 at 4000 feet, recorded 11 inches of snow in 22 hours ending at 19/1200 PST, then another 11 inches in 23 hours ending at 20/1100 PST. Warnings are not issued for 4000 feet altitudes in either zone, but the snow levels were considerably lower in ORZ024 with snow reported down to 1500 feet. Therefore it is assumed that warning criteria was met above 2000 feet or so in the Kalmiopsis Wilderness area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265236.